Alert archive / Alabama / Red Flag Warnings in 2016

Red Flag Warning 3, NWS Huntsville, AL

November 4, 201612 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Nov 4, 2016, 5:16 AM CDT for 12 counties in Alabama. It took effect at Nov 4, 2016, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 4, 2016, 5:16 AM CDT (10:16 UTC)
In effect from
Nov 4, 2016, 11:00 AM CDT
Expired
Nov 4, 2016, 6:00 PM CDT
In force
7 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Winston County, AL

The radar

The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS84 KHUN 041016
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
516 AM CDT FRI NOV 4 2016

DRIER AIR AND LOW LEVEL WINDS BRIEFLY GUSTING AT TIMES WILL FOLLOW A
COLD FRONT WHICH MOVED THROUGH THE CENTRAL TENNESSEE VALLEY THIS
MORNING. THIS WILL RESULT IN AN ELEVATED FIRE DANGER RISK GIVEN THE
NUMBER OF FIRES THAT HAVE IMPACTED MUCH OF NORTHERN ALABAMA OVER THE
PAST FEW WEEKS. RELATIVE HUMIDITY VALUES AND SURFACE WINDS WILL THEN
DIMINISH EARLY THIS EVENING.

ALZ006>010-016-042300-
/O.UPG.KHUN.FW.A.0001.161104T1600Z-161104T2300Z/
/O.NEW.KHUN.FW.W.0003.161104T1600Z-161104T2300Z/
MADISON-MORGAN-MARSHALL-JACKSON-DE KALB-CULLMAN-
516 AM CDT FRI NOV 4 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR NORTH CENTRAL AND
NORTHEAST ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...MADISON...MORGAN...MARSHALL...JACKSON...DE
  KALB...AND CULLMAN COUNTIES.

* TIMING...11 AM CDT THROUGH 6 PM CDT.

* WIND...NORTHEAST WINDS OF 10 TO 15 MPH WITH GUSTS AROUND 20 MPH AT
  TIMES...ESPECIALLY OVER THE HIGHER ELEVATIONS OF NORTHEAST
  ALABAMA.

* RELATIVE HUMIDITY...WILL BE NEAR OR JUST BELOW 25 PERCENT FOR A
  COUPLE OF HOURS...ESPECIALLY OVER THE HIGHER ELEVATIONS OF
  NORTHEAST ALABAMA.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY OVER A PROLONGED PERIOD WILL
INCREASE FIRE GROWTH POTENTIAL.

&&

$$

ALZ001>005-014-042300-
/O.NEW.KHUN.FW.W.0003.161104T1600Z-161104T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-WINSTON-
516 AM CDT FRI NOV 4 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR NORTHWEST
ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING. 

* AFFECTED AREA...LAUDERDALE...COLBERT...FRANKLIN AL...
  LAWRENCE...LIMESTONE...AND WINSTON COUNTIES.

* TIMING...11 AM CDT THROUGH 6 PM CDT.

* WIND...NORTHEAST WINDS OF 10 TO 15 MPH WITH GUSTS AROUND 20 MPH AT
  TIMES.

* RELATIVE HUMIDITY...WILL BE NEAR OR JUST BELOW 25 PERCENT FOR A
  COUPLE OF HOURS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY OVER A PROLONGED PERIOD WILL
INCREASE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
194 
WWUS84 KHUN 042255
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 PM CDT FRI NOV 4 2016

ALZ001>010-014-016-050000-
/O.EXP.KHUN.FW.W.0003.000000T0000Z-161104T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-WINSTON-CULLMAN-
555 PM CDT FRI NOV 4 2016

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY...

WINDS HAVE DIMINISHED TO BETWEEN 5 AND 10 MPH AND RELATIVE HUMIDITY
VALUES HAVE RECOVERED. THIS WILL CONTINUE AS WE LOSE DAYTIME HEATING
AND THE EFFECTS OF MIXING STRONG WINDS ALOFT DOWN TO THE SURFACE.
THEREFORE, THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM.

$$

KTW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Nov 4, 4:46 AM CDT, 30 minutes earlier.

Area forecast discussion, Nov 4, 4:46 AM CDT, 30 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Huntsville AL
446 AM CDT Fri Nov 4 2016

.NEAR TERM...(Today)
Issued at 431 AM CDT Fri Nov 4 2016

Cold front for all practical purposes has now moved swd of the local
area into cntrl AL, with lingering showers in tow. The brunt of the
cooler/drier air though is still located to the n closer to the KY/TN
state line, although a nly flow becoming well entrenched across the
mid TN Valley in the wake of the frontal passage will begin to usher
more seasonal like air into the area later today. The back end of
the cloud cover is also making its way swd into mid TN, and should
continue to dive swd heading into the afternoon period, as strong
high pressure at the sfc begins to translate ewd into the Midwest/OH
Valley states. All of this will finally result in more tranquil like
wx conditions later today, as afternoon highs trend closer to the
lower/mid 70s given the presence of cold air advection into the area.

.SHORT TERM...(Tonight through Sunday)
Issued at 431 AM CDT Fri Nov 4 2016

Fortunately, mild/tranquil wx conditions look to prevail for the
upcoming weekend period, as the sfc high drifts ewd toward the
mid/srn Atlantic states and upper ridging out of the mid/srn Plains
translates ewd into most of the cntrl Gulf/interior SE states.
Overall temps look to remain fairly mild through the end of the
weekend period, with highs both Sat/Sun remaining predom in the
lower/mid 70s range, while overnight low temps trend more in the
lower/mid 40s for most locations.

.LONG TERM...(Sunday night through Thursday)
Issued at 431 AM CDT Fri Nov 3 2016

Across the SE CONUS, a general upper ridging pattern should continue
for the start of a new work week. This should result in dry and warm
weather prevailing across the forecast region. High temperatures for
the Mon-Thu time frame will average in the low/mid 70s each day.
Normal highs across the Central Tennessee Valley are 67 on Mon,
gradually cooling to 66 by Thu.

Some changes: at least cooler and hopefully wetter could be in the
works late next week. The past few runs of the medium range models
have been suggesting short-lived lows forming over the southern
Rockies/Plains (as pieces of energy in the northern stream moving to
the SE) becoming cutoff from the polar jet. One of these cutoff lows
during the mid/latter portions of next week apparently will become
part of a deeper trough -  as northern and southern stream systems
finally show better phasing. Both the GFS/ECMWF during late next
week show this occurring - with the GFS's low closer to this
forecast area. What this would entail is more cloud coverage, which
will lead to cooler temperatures (closer to 70 next Fri). A bonus
with this are chances for much needed rainfall before the upcoming
weekend. If this pattern holds in the 04/1200Z model runs, there
could be at least slight rain chances realized. A look at GFS
soundings looks promising with precip water amounts rising into the
1.5" range and minimal convective parameters. EC soundings were
somewhat drier but more unstable in the same time-frame.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1215 AM CDT Thu Nov 3 2016

Multi-layer clouds will occur early this morning behind a cold
front. A period of CIGS of around 025AGL (MVFR) is possible between
08-12Z before scattering out and clearing out by late Friday morning.
VFR flight weather conditions are then anticipated with northerly
flow gusting to around 18kt at times until 23Z, then become light.

&&

.FIRE WEATHER...
Issued at 431 AM CDT Fri Nov 4 2016

Given the extremely dry soil conditions in place across the cntrl TN
Valley coupled with sfc winds briefly gusting at times following the
frontal passage this morning, have opted to upgrade the Fire Weather
Watch to a Red Flag Warning for the late morning/afternoon hrs. While
overall conditions may not exactly reach Red Flag criteria later
today, an elevated fire danger risk may still exists, especially
with all of the wildfires that have impacted some locations over the
last couple of weeks.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Red Flag Warning from 11 AM this morning to 6 PM CDT this evening
     for ALZ001>010-014-016.

TN...NONE.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...RSB
AVIATION...17
FIRE WEATHER...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 4, 4:15 AM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 AM CDT FRI NOV 4 2016

ALZ001>010-016-TNZ076-096-097-050100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
415 AM CDT FRI NOV 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

RSB

Nearby

Red Flag Warnings in Alabama, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.